MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EZ GLIDE AORTIC CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

EDWARDS LIFESCIENCES EZ GLIDE AORTIC CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number EZC21A
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/24/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: additional manufacturer narrative: preliminary device evaluation completed, but the final evaluation of the suspect device is pending.The reported event is pending additional investigation and historical record review.A supplemental report will be submitted in a timely manner once the full investigation has been completed.Per preliminary evaluation of device, an ezc21a cannula section with pouch packaging from reported model and lot number was received.Customer report of 'crack was noted on the upper part of an ezc21a cannula' was unable to be confirmed in the as received condition.Device was returned with visible blood residue at the connector to cannula junction.No visible crack was observed.As received, cannula body was observed to be cut-off at the non-wire reinforced section 1.7 inch distal from the connector.Cross surfaces appeared uneven and rough.Cannula body was not returned.No other visual damage, contamination, or other abnormalities were found on the connector.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was reported that a crack was noted on the upper part of an ezc21a (lot 423540) cannula during an open-heart surgery.The device was inspected prior to use.It was reported that there is a potential for patient harm to have occurred due to this failure as air might have entered into the blood stream through the compromised cannula causing neurological damage to the patient.The procedure was completed without known incident; however, fear was neurological damage and hence the effects will not be known until later.The current status of the patient is not known at present.There was no change in the procedural strategy due to the event.Device is available for return.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for engineering evaluation findings and historical record review that were completed for the complaint.Updated section b4 [date of this report] and g3 [date received by manufacturer] updated section g6 [type of report and follow-up number filled out] updated section h2 [follow-up type] update section h6 codes - type of investigation, investigation findings, investigation conclusions h11: additional manufacturer narrative: engineering evaluation summary: the reported complaint was unable to be confirmed through product evaluation of returned device.Per supplier dhr review it was confirmed that good documentation practices were followed properly and no non-conformities or deviation associated to this work order were found.Retain sample belonging to the same lot as the subject complaint were evaluated and no abnormal condition was found, connector section of cannula body did not show evidence of cracks.Additionally, retains for work orders that were used for finished good level were evaluated and no abnormalities were found.Manufacturing mitigations in place by the supplier includes 100% visual inspection at the sub-assembly level as well as prior to pouching to avoid delamination, cracks or exposed wires.It was reported by the customer that there was a fear of air entering the blood stream through the compromised cannula which could potentially cause neurological damage to the patient; however, no additional information was able to be obtained regarding the patient's outcome post-procedure as the customer declined ew's request for additional information.Based on edwards sme feedback, 'the bypass circuit is created utilizing the ez glide cannula to pump oxygenated blood back into the patient under positive pressure.An active vacuum is not utilized during this perfusion, and hence the probability of an emboli/environmental communication ingress into the patient is highly unlikely.' per the investigation, the reported issue was unable to be confirmed.100% visual inspections of cannula is performed during manufacturing and it is unlikely that a cracked cannula would have passed through inspections.Additionally, no crack was noted out-of-the-box, during initial inspection prior to device prep.Although it is unknown at what point during use the crack developed, it most likely may have occurred during handling, prep or during use due to excessive force being applied.A definitive root cause cannot be conclusively determined, however, the most likely cause is operational factors.No evidence of an edwards/supplier manufacturing defect was not found.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.

Brand Name
EZ GLIDE AORTIC CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
dannette crooms
1 edwards way
irvine, CA 92614
8015656209
MDR Report Key20751617
Report Number2015691-2024-08808
Device Sequence Number18143742
Product Code DWF
UDI-Device Identifier50690103174187
UDI-Public(01)50690103174187(17)270422(11)240422(10)423540
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K123370
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEZC21A
Device Lot Number423540
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2024
Supplement Date Received by Manufacturer01/22/2025
Initial Report FDA Received Date11/21/2024
Supplement Report FDA Received Date01/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Patient SexUnknown